Alert archive / Arizona / Flash Flood Warnings in 2020
Flash Flood Warning 17, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 22, 2020, 5:55 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2020, 5:55 PM MST (00:55 UTC)
- Expired
- Aug 22, 2020, 9:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 139 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3008 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
702
WGUS55 KVEF 230055
FFWVEF
AZC015-230400-
/O.NEW.KVEF.FF.W.0017.200823T0055Z-200823T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
555 PM PDT Sat Aug 22 2020
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Eastern Mohave County in northwestern Arizona...
* Until 900 PM MST.
* At 555 PM MST, Doppler radar indicated thunderstorms producing
heavy rain around Diamond Creek Beach and Diamond Creek Road.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of washes, canyons and
roads.
* Some locations that will experience flash flooding include...
Diamond Creek Campground and Diamond Creek Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3566 11333 3567 11346 3581 11345 3584 11333
3583 11333 3582 11333 3581 11333 3580 11333
3574 11333
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA2 follow-up statements
966
WGUS75 KVEF 230220
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
720 PM PDT Sat Aug 22 2020
AZC015-230400-
/O.CON.KVEF.FF.W.0017.000000T0000Z-200823T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
720 PM MST Sat Aug 22 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING
FOR EASTERN MOHAVE COUNTY...
At 720 PM MST, Doppler radar indicated thunderstorms dissipated over
the Diamond Creek area prior to 645 PM MST. Radar estimated over 2
inches of rain fell in the warned area. Flash flooding is ongoing
and will likely continue until 9 PM MST.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Doppler radar.
IMPACT...Life threatening flash flooding of canyons and washes.
Some locations that will experience flash flooding include...
Diamond Creek Beach and Diamond Creek Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3566 11333 3567 11346 3581 11345 3584 11333
3583 11333 3582 11333 3581 11333 3580 11333
3574 11333
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
JA636
WGUS75 KVEF 230353
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
853 PM PDT Sat Aug 22 2020
AZC015-230403-
/O.EXP.KVEF.FF.W.0017.000000T0000Z-200823T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
853 PM MST Sat Aug 22 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 9 PM MST THIS EVENING FOR
EASTERN MOHAVE COUNTY...
Flood waters have likely receded around Diamond Creek. Flooding is
no longer expected to pose a threat. Please heed any road closures.
LAT...LON 3566 11333 3567 11346 3581 11345 3584 11333
3583 11333 3582 11333 3581 11333 3580 11333
3574 11333
$$
JAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 12:49 PM MST, 5 hours 6 minutes earlier.
Area forecast discussion, Aug 22, 12:49 PM MST, 5 hours 6 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1249 PM PDT Sat Aug 22 2020 .SYNOPSIS...Moisture surging into the area will bring the threat of afternoon thunderstorms through Monday, mainly over higher terrain, before drier air starts working in from the southwest Tuesday. Temperatures will remain several degrees above late August averages, except in spots where thunderstorms occur early in the afternoons. && .SHORT TERM...through Sunday Night. As of noon, waiting for convective initiation. Early morning debris clouds have mostly dissipated, and thin mid and high level clouds which have developed roughly from Las Vegas northward are not likely to slow down daytime heating very much, although the thick smoke and haze blanketing much of the area could also be a factor. Cumulus were popping over the Spring Mountains and Sheep Range, but not over the McCullough Range as of this typing. Mesoanalysis showed CAPE of 1500-2500 J/kg in an axis from the Morongo Basin to near Mesquite, with over 1000 J/kg of downdraft CAPE. Minimal shear was in place, and PWs of 1 to 1.75 inches were in the same area, so the main threats are likely to be brief downpours and strong outflow winds, some of which may trigger new cells. For Sunday, CAM output shows the most favored area for storms shifting further north and east, roughly along and east of an arc from the NNSS to Primm to Wikieup. This will likely be modulated somewhat by exact thunderstorm location and coverage today. Another concern will be dry lightning on the northern fringes of the moisture tongue. Will forgo any Fire Weather products at this time due to expecting a mix of wet and dry storms, with less than 15% coverage of dry storms. That being said, fuels are extremely dry, and what happens today will help inform our decision tonight on whether to issue for tomorrow. .LONG TERM...Monday through Friday. The overall setup in the weather pattern for the first half of next week won't vary much day to day with high pressure centered near the Four Corners and PWATs around 1 inch sitting south and east of I-15. Afternoon convection will be possible Monday and Tuesday, though small details will drive storm chances outside of higher terrain. However, by Wednesday, southwest flow will push into the region ahead of a shortwave over central California which will usher in drier air, shoving the better moisture back into southern Arizona. Therefore, precipitation potential will decrease midweek. Low confidence in the forecast for the second half of the week as models disagree on how much dry air will move in and how long it will stay in place over the region. Some models have a brief break in monsoonal moisture while others have a significant push of dry air that holds tight going into next weekend. This will play a significant role for the second half of next week-will it be hot and dry or will monsoon moisture make a come back? Stay Tuned! && .AVIATION...For McCarran...Potentially significant impacts are possible this afternoon in the Las Vegas Valley. Generally light winds favoring an easterly direction through 20z before thunderstorms develop south & southwest of the valley by 21-22z. Possible impacts include visibility reductions due to heavy rain and winds gusting to 35 kts or greater from various directions. Approaches will be complicated by TSRA development surrounding the Las Vegas Valley. PIREP solicitation will be highly recommended. These impacts should cease by the 01-03Z time frame, returning to light winds and minimal impacts through the rest of the TAF period. For the rest of southern Nevada, northwest Arizona and southeast California...TSRA development this afternoon could impact terminals at KVGT/KHND as well as KDAG. Lower confidence in impacts to KBIH/KIFP and KEED. Most likely impact will be strong outflow winds generated by TSRA vs a direct TSRA impact. Gusty winds over 35 kts will be possible for these terminals during the 20-01Z time frame. This activity should subside after 01Z tonight returning all sites to VFR and light winds. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Short Term...Morgan Long Term...Nickerson Aviation...Salmen For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Aug 22, 2:48 PM MST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
248 PM PDT SAT AUG 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL MOUNTAIN PASS 35.47N 115.54W
08/22/2020 M0.75 INCH SAN BERNARDINO CA NWS EMPLOYEE
REPORTS OF DIME SIZE HAIL AT MOUNTAIN PASS.
&&
ANLocal storm report, Aug 22, 3:43 PM MST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
343 PM PDT SAT AUG 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM FLASH FLOOD 6 ENE MOUNTAIN PASS 35.49N 115.44W
08/22/2020 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTS WATER FLOODING I15 SOUTHBOUND
WITH CARS NEEDING TO USE THE LEFT HAND
SHOULDER TO PASS THROUGH DUE TO FLOODING ON
THE HIGHWAY. MUD AND BOULDERS ALSO REPORTED
ACROSS I15 NORTH AND SOUTHBOUND LANES.
&&
ANLocal storm report, Aug 22, 4:10 PM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
410 PM PDT SAT AUG 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL MOUNTAIN PASS 35.47N 115.54W
08/22/2020 M1.75 INCH SAN BERNARDINO CA FIRE DEPT/RESCUE
HAIL JUST UNDER GOLF BALL SIZE REPORTED AT
MOUNTAIN PASS ON I-15. DAMAGE TO CARS AND
BROKEN WINDSHIELDS REPORTED. HAIL
ACCUMULATING ON HIGHWAY SEVERAL INCHES DEEP
IN PLACES, CAUSING SLICK ICY ROADS AND
TRAVEL ISSUES.
&&
ANLocal storm report, Aug 22, 5:03 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
503 PM PDT SAT AUG 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM FLASH FLOOD 8 NNW CIMA 35.34N 115.56W
08/22/2020 SAN BERNARDINO CA NWS EMPLOYEE
REPORTS OF SEVERAL INCHES OF WATER FLOODING
CIMA RD JUST NORTH OF VALLEY VIEW RANCH RD.
&&
ANThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 2:42 AM MST | Excessive Heat Warning | VEF | Mohave | 5 days |
| Aug 23, 3:00 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 45 min |
| Aug 23, 4:26 PM MST | Areal Flood Advisory | VEF | Mohave | 88 min |
Nearby
Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.